Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS Blacksburg, VA

July 23, 2003Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2003, 4:41 PM EDT for Patrick County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 4:41 PM EDT (20:41 UTC)
Expired
Jul 23, 2003, 5:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 232041
SVRRNK
VAC141-232115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 515 PM EDT.

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CRITZ...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
  CRITZ...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3667 8030 3659 8023 3658 8008 3680 8008

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 23, 2:45 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT WED JUL 23 2003

SHORT RANGE

TONIGHT...

CONVECTION CURRENTLY IN CWA HAVING A HARD TIME GETTING GOING WITH
LITTLE IF ANY LIGHTNING STRIKES. BASED ON CURRENT INSTABILITY AND
EXPECTED HEATING NEXT HOUR OR SO...FEEL BEST CHANCES FOR ANY SEVERE
STORMS WILL BE ACROSS THE FOOTHILL AND PIEDMONT SECTIONS OF NORTH
CAROLINA INTO SOUTHSIDE VIRGINIA. REDUCED POPS TO CHANCE IN ALL
AREAS TONIGHT FOR MAINLY EVENING CONVECTION. ORGANIZED CLUSTER OF
STORMS IN EASTERN KENTUCKY CLOSER TO COLD POOL ALOFT AND WEAKER
WINDS. EXPECT THIS ACTIVITY TO WEAKEN THIS EVENING WITH THE LOSS OF
HEATING AND LIKELY WILL NOT MAKE MUCH IF ANY PROGRESS INTO MY FAR
WESTERN ZONES. GENERALLY FOLLOWED MAV MINS.

THU-FRI NIGHT...

THU...5H VORT MOVES ACROSS THE FA DURING LATE MORNING/EARLY
AFTN...THEN TROF AXIS BEGINS LIFTING NEWD. AT THE SFC...CD FNT
SHIFTS OFF THE EAST...WITH DEEP MSTR ALL BUT GONE. BOTH GFS/ETA SHOW
SOME LINGERING MOISTURE IN THE MTNS...AND SOME THETA-E RIDGING COULD
SPARK ISOLATED MTN CONVECTION GENERALLY OVER SE WV/ALLEGHANY
HIGHLANDS OF VA...WITH COOL POOL. DO NOT SEE ENOUGH FORCING OR
MOISTURE ELSEWHERE TO WARRANT PCPN MENTION.

THU NIGHT-FRI NIGHT...STILL LINGERING WEAK TROF OVER THE WRN
FA...WITH HGHTS BUILDING...AND WESTERLIES SHIFTING FURTHER NORTH
ACROSS THE LOWER GTLKS-PA. AT THE SFC...HI PRS SLIDES OVERHEAD THU
NIGHT...THEN FLOW TURNS QUICKLY BACK TO THE SOUTH...WHILE DEEPER
MOISTURE HANGS ALONG THE COAST FROM HAT-SVH FRIDAY.

SO WILL ACTUALLY COULD BE LOOKING AT 2 DAYS OF DRY WEATHER...EXCEPT
FOR ISOLATED MTN STORMS THU AFTN UP TOWARD GREENBRIER AND BATH.

KEPT TEMPS CLOSE TO CURRENT FORECAST...WHICH IS CLOSE TO MOS.

LONG RANGE (SAT-WED)...

5H HGHTS BUILD ACROSS THE AREA SATURDAY WITH BROAD W-E RIDGE FROM
THE GTBASIN TO THE SOUTHEAST. MEAN TROF STILL IN PLACE ACROSS THE
MID ATLC AND OH VLY NWD. SFC HIGH OVER THE SOUTHEAST WITH WEAK SW TO
W FLOW INTO THE FA. GFS STILL SHOWING MOIST ATMS. THIS SOLUTION
WOULD TEND TO FAVOR ISOLATED TSRA DEVELOPMENT IN THE MTNS SAT AFTN.

SUNDAY...NEXT FRONT STARTS TO SAG SOUTH TOWARD THE REGION...AND
ENOUGH INSTABILITY AND MOISTURE AROUND TO GO CHANCE POPS...WITH
HIGHEST NORTH CLOSER TO FRONTAL SYSTEM.

MON-WED...TROF DIGS YET AGAIN...WITH ANOTHER PIECE OF S/W ENERGY
SLIDING SOUTH INTO THE UPPER MS VLY. SFC FRONT HANGS UP INVOF OUR
CWA...SO WILL KEEP CHANCE POPS GOING MON-WED.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

EMLAW/WHP
Hazardous weather outlook, Jul 23, 6:25 AM EDT, 10 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO EARLY EVENING IN THE NORTHWEST PIEDMONT OF NORTH CAROLINA...AND
THE PIEDMONT OF SOUTHWEST VIRGINIA...GENERALLY EAST OF A LINE FROM
REIDSVILLE...TO DANVILLE...TO APPOMATTOX. PLESE REFER TO THE LATEST
SEVERE WEATHER OUTLOOK FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:10 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.